Alert archive / North Dakota / River Flood Warnings in 2020

River Flood Warning 2, NWS Bismarck, ND

March 1, 2020Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this river flood warning at Mar 1, 2020, 5:23 PM CST for Morton County, Sioux County, North Dakota. It took effect at Mar 1, 2020, 7:30 PM CST. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Mar 1, 2020, 5:23 PM CST (23:23 UTC)
In effect from
Mar 1, 2020, 7:30 PM CST
Expired
Mar 3, 2020, 1:54 PM CST
In force
42 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cannonball River at Breien (BREN8). The gauge peaked at 10.25 ft at Mar 2, 2020, 3:00 PM CST.

actionminormoderate10152003/0103/0203/0303/04
Action stage
8 ft
Minor stage
10 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06354000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

659 
WGUS43 KBIS 012323
FLWBIS

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Bismarck ND
523 PM CST Sun Mar 1 2020

...The National Weather Service in Bismarck ND has issued a Flood 
Warning for the following rivers in North Dakota...

  Cannonball River at Breien affecting Morton and Sioux Counties.

.Warm temperatures have melted much of the remaining snow in the 
area and the result has been an increase in river levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.


NDC059-085-022330-
/O.NEW.KBIS.FL.W.0002.200302T0130Z-200304T0449Z/
/BREN8.1.SM.200302T0130Z.200303T0000Z.200303T1648Z.NO/
523 PM CST Sun Mar 1 2020

The National Weather Service in Bismarck has issued a

* Flood Warning for
  the Cannonball River at Breien.
* Until Tuesday evening.
* At 4:15 PM CST Sunday / 3:15 PM MST Sunday the stage was 9.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 11.2 feet late Monday afternoon. This should 
  be a short duration flood event with the river most likely falling 
  below flood stage Tuesday afternoon.
* Impact...At 9.0 feet, Water overflows north bank.
* Impact...At 12.0 feet, Water overflows south bank.
* Impact...At 13.0 feet, Southeast part of Breien subject to 
  flooding.


&&

LAT...LON 4616 10128 4640 10095 4644 10060 4640 10059
      4634 10090 4610 10126

$$

Simosko/Schlag
4 follow-up statements
647 
WGUS83 KBIS 021311
FLSBIS
Flood Statement
National Weather Service Bismarck ND
711 AM CST Mon Mar 2 2020

...The flood warning continues for the following rivers in North 
Dakota...
 
  Cannonball River at Breien affecting Morton and Sioux Counties.
  
.Warm temperatures have melted much of the remaining snow in the 
area and the result has been an increase in river levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&

NDC059-085-031910-
/O.EXT.KBIS.FL.W.0002.000000T0000Z-200304T0448Z/
/BREN8.1.SM.200302T1107Z.200303T0000Z.200303T1648Z.NO/
711 AM CST Mon Mar 2 2020

The Flood Warning continues for
  The Cannonball River at Breien.
* until Tuesday evening.
* At 6:15 AM Monday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.2 feet by
  late this afternoon or early evening. This should be a short
  duration flood event with the river most likely falling
  below flood stage Tuesday afternoon.
* Impact...At 9.0 feet, Water overflows the north bank.  
* Impact...At 12.0 feet, Water overflows south bank.

&&

LAT...LON 4616 10128 4640 10095 4644 10060 4640 10059
      4634 10090 4610 10126      

$$
378 
WGUS83 KBIS 022115
FLSBIS

Flood Statement
National Weather Service Bismarck ND
315 PM CST Mon Mar 2 2020

...The Flood Warning continues for the Cannonball River at Breien 
affecting Morton and Sioux Counties of North Dakota.

.Warm temperatures will continue to clean the snow off the 
countryside and contribute to the minor flooding along the 
Cannonball River near Breien. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful when near, or on, the Cannonball River. Its ice is unsafe 
and the cold water would present a life threatening situation if a 
person were to find themselves in the water.

Icejams have not yet been a problem, but an icejam that quickly 
raises the water several feet cannot be ruled out.

Forecast information is available under the Rivers and Lakes tab at 
www.weather.gov/bis.


NDC059-085-032115-
/O.CON.KBIS.FL.W.0002.000000T0000Z-200304T0448Z/
/BREN8.1.SM.200302T1107Z.200303T0000Z.200303T1648Z.NO/
315 PM CST Mon Mar 2 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Cannonball River at Breien.
* Until Tuesday evening.
* At 6:15 AM CST Monday / 5:15 AM MST Monday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to fall below flood stage late 
  Tuesday morning.
* Impact...At 9.0 feet, Water overflows north bank.
* Impact...At 12.0 feet, Water overflows south bank.
* Impact...At 13.0 feet, Southeast part of Breien subject to 
  flooding.
* Flood History...This crest compares to a previous crest of 10.4 
  feet on 03/13/2004.


&&

LAT...LON 4616 10128 4640 10095 4644 10060 4640 10059
      4634 10090 4610 10126

$$

Schlag
147 
WGUS83 KBIS 030225
FLSBIS

Flood Statement
National Weather Service Bismarck ND
825 PM CST Mon Mar 2 2020

...The Flood Warning continues for the Cannonball River at Breien 
affecting Morton and Sioux Counties of North Dakota.

.Warm temperatures will continue to melt snow off the countryside 
and contribute to the minor flooding along the Cannonball River near 
Breien. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful when near, or on, the Cannonball River. Its ice is unsafe 
and the cold water would present a life threatening situation if a 
person were to find themselves in the water.

Icejams have not yet been a problem, but an icejam that quickly 
raises the water several feet cannot be ruled out.

Forecast information is available under the Rivers and Lakes tab at 
www.weather.gov/bis.


NDC059-085-031430-
/O.EXT.KBIS.FL.W.0002.000000T0000Z-200304T1536Z/
/BREN8.1.SM.200302T1107Z.200303T1800Z.200304T0336Z.NO/
825 PM CST Mon Mar 2 2020

...The Flood Warning is now in effect until late Wednesday morning...

The Flood Warning continues for
  the Cannonball River at Breien.
* Until Wednesday morning.
* At 7:15 PM CST Monday / 6:15 PM MST Monday the stage was 10.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to crest at 10.5 feet early 
  Tuesday afternoon, and then fall below flood stage late Tuesday 
  evening.
* Impact...At 9.0 feet, Water overflows north bank.
* Impact...At 12.0 feet, Water overflows south bank.


&&

LAT...LON 4616 10128 4640 10095 4644 10060 4640 10059
      4634 10090 4610 10126

$$

Hollan
938 
WGUS83 KBIS 031954
FLSBIS

Flood Statement
National Weather Service Bismarck ND
154 PM CST Tue Mar 3 2020

...The Flood Warning is cancelled for the Cannonball River at 
Breien...

NDC059-085-032100-
/O.CAN.KBIS.FL.W.0002.000000T0000Z-200303T1954Z/
/BREN8.1.SM.200302T1107Z.200303T0800Z.200303T1030Z.NO/
154 PM CST Tue Mar 3 2020

...The Flood Warning for the Cannonball River at Breien has been 
cancelled...

The Flood Warning is cancelled for
  the Cannonball River at Breien.
* At 1:15 PM CST Tuesday 12:15 PM MST Tuesday the stage was 9.5 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is expected to continue to fall through the 
  week and level off around 7.0 feet by Sunday afternoon.


&&

LAT...LON 4616 10128 4640 10095 4644 10060 4640 10059
      4634 10090 4610 10126

$$

Jones

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 1, 3:28 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 1, 3:28 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
328 PM CST Sun Mar 1 2020

.SHORT TERM...(This evening through Monday)
Issued at 322 PM CST Sun Mar 1 2020

Concerns in the short term are the gusty winds for the remainder of
this afternoon and some light rain, and gusty winds Monday.

Current winds are diminishing slowly after this mornings high winds
of 60 to 65 mph moved though with the pressure rise. The winds will
diminish rapidly by evening. Until then we will keep the wind
advisory going.

Otherwise we expect to see some clearing skies tonight, followed by
increasing clouds and Monday as a fast shortwave trough follows and
quickly moves through. At this time we do not think winds will be
nearly a strong as today, but gusty winds of 25 to 35 mph appear
likely Monday afternoon. We expect a few rain showers/snow showers
with this feature.

.LONG TERM...(Monday night through Sunday)
Issued at 322 PM CST Sun Mar 1 2020

The extended period will feature a progressive flow through Thursday
followed by a ridge that should bring mild and dry weather for
Friday and Saturday.

On Tuesday, a strong h300 jet of 135 kts across Montana into
southwest North Dakota should support some light precipitation
across the left front quad, and the ECMWF/GFS support this. This
will end up being some light rain.

Wednesday will see another shortwave trough move through. The GFS
is by far the strongest model with a closed low in Saskatchewan,
but the NAM/ECMWF and SREF remain an open wave. So will follow the
blend which brings a chance for rain and a bit of snow Wednesday
across the north. Otherwise the remainder of the extended looks
mild for Friday and Saturday, then a chance for rain and snow
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM CST Sun Mar 1 2020

Hazards to aviation today will be strong northwest surface winds
25 to 45kts and MVFR conditions. Conditions becoming VFR and winds
diminishing after 00Z.

Wind shear is expected below 15 hundred agl between 09z and 16z
KXWA and KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST /5 PM MST/ this evening for
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Mar 1, 3:33 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
333 PM CST Sun Mar 1 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
333 PM CST Sun Mar 1 2020 /233 PM MST Sun Mar 1 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind advisory through 6 pm cst. Strong northwest winds 35 to 50
mph this afternoon. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds are expected again Monday afternoon, with winds 25 to
40 mph expected, with strongest gusts north central.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:43 AM CSTHigh Wind WarningBISBottineau, Burke, Burleigh, Divide, Dunn, Kidder and 11 more4 hr
Mar 1, 7:43 AM CSTWind AdvisoryBISBottineau, Burke, Burleigh, Divide, Dunn, Kidder and 11 more10 hr

Nearby

River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.